Alert archive / California / Flash Flood Warnings in 2013
Flash Flood Warning 45, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 29, 2013, 1:38 PM PDT for Riverside County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2013, 1:38 PM PDT (20:38 UTC)
- Expired
- Aug 29, 2013, 4:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Riverside County, CA
The radar
The San Diego radar (KNKX), 86 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2121 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
556
WGUS56 KSGX 292038
FFWSGX
CAC065-292330-
/O.NEW.KSGX.FF.W.0045.130829T2038Z-130829T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
138 PM PDT THU AUG 29 2013
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA...
* UNTIL 430 PM PDT
* AT 400 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A STORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ANZA AND
THE SOUTHERN PORTION OF THE MOUNTAIN FIRE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WATERSHEDS BURNED IN 2013 WITHIN THE MOUNTAIN BURN AREA ARE
PARTICULARLY SUSCEPTIBLE TO FLASH FLOODS AND DEBRIS FLOWS FROM THIS
RAINSTORM. DWELLINGS...ROADS...TRAILS...AND CAMPGROUNDS LOCATED ALONG
DRAINAGES WITHIN OR BELOW THE BURNED BASINS CAN BE IMPACTED BY FLASH
FLOODS AND DEBRIS FLOWS. THIS INCLUDES...BUT IS NOT RESTRICTED TO...
ALL DWELLINGS...ROADS...CAMPGROUNDS...AND INFRASTRUCTURE IN LOW LYING
AREAS OF TAQHUITZ CREEK...ANDREAS CANYON...MURRAY CANYON...WEST FORK
PALM CANYON...FOBES CANYON...APPLE CANYON...HERKEY CREEK AND
COLDWATER CREEK. IN ADDITION...ROADS THAT MAY BE AFFECTED INCLUDE...
BUT ARE NOT LIMITED TO...THOSE IN THE VICINITY OF SOUTH PALM CANYON
DRIVE...HIGHWAY 74...OR PINES TO PALMS HIGHWAY...BETWEEN MOUNTAIN
CENTER AND MORRIS RANCH ROAD...FOBES RANCH ROAD APPLE CANYON ROAD...
BONITA VISTA ROAD...FOREST SERVICE 5521 AND FOREST SERVICE 5505. FOR
MORE INFORMATION ON POST-FIRE DEBRIS FLOWS AND WHAT TO DO IF YOU LIVE
NEAR A RECENTLY BURNED AREA...GO TO
LANDSLIDES.USGS.GOV/RESEARCH/WILDFIRE/
&&
LAT...LON 3369 11671 3371 11652 3362 11648 3352 11636
3345 11646 3347 11663 3355 11673
$$
PALMER4 follow-up statements
767
WGUS76 KSGX 292048
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
148 PM PDT THU AUG 29 2013
CAC065-292330-
/O.CON.KSGX.FF.W.0045.000000T0000Z-130829T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE CA-
148 PM PDT THU AUG 29 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM PDT FOR SOUTH
CENTRAL RIVERSIDE COUNTY...
AT 400 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE HEAVY RAIN PRODUCING FLASH FLOODING OVER THE WARNED AREA.
RADAR ESTIMATES 1 TO 1.5 INCHES OF RAINFALL IN THE LAST HOUR. THIS
STORM IS NEAR THE JUNCTION OF STATE ROUTE 74 AND 371. FLASH
FLOODING IS POSSIBLE ALONG THE ROADS IN THE AREA...INCLUDING THE
STATE ROUTES 74 AND 371. THIS STORM DRAINS TOWARDS THE SOUTHERN
EDGE OF THE MOUNTAIN FIRE BURN SCAR...SO DEBRIS FLOWS CANNOT BE
RULED OUT.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ANZA
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE WATERSHEDS BURNED THIS FALL ARE PARTICULARLY SUSCEPTIBLE TO FLASH
FLOODS AND DEBRIS FLOWS DURING RAINSTORMS. A SHORT PERIOD OF EVEN
MODERATE RAINFALL ON A BURNED WATERSHED CAN LEAD TO DEBRIS FLOWS.
THE HIGHLY ERODIBLE SOILS IN A BURN SCAR ALLOW FLOOD WATERS TO
ENTRAIN LARGE AMOUNTS OF ASH, MUD...BOULDERS...AND UNBURNED
VEGETATION. WITHIN THE BURNED AREA AND DOWNSTREAM...THE FORCE OF
RUSHING WATER...SOIL AND ROCK CAN DESTROY
CULVERTS...BRIDGES...ROADWAYS AND BUILDINGS...POTENTIALLY CAUSING
INJURY OR DEATH.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3369 11671 3371 11652 3362 11648 3352 11636
3345 11646 3347 11663 3355 11673
$$
PALMER491
WGUS76 KSGX 292141
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
241 PM PDT THU AUG 29 2013
CAC065-292330-
/O.CON.KSGX.FF.W.0045.000000T0000Z-130829T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE CA-
241 PM PDT THU AUG 29 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM PDT FOR SOUTH
CENTRAL RIVERSIDE COUNTY...
AT 400 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE MODERATE TO HEAVY RAIN PRODUCING FLASH FLOODING OVER THE
WARNED AREA. CALTRANS IS REPORTING ROCKS IN THE ROADWAY ALONG
HIGHWAY 74 AND 371. ADDITIONAL RUNOFF MAY CONTINUE TO CAUSE FLASH
FLOODING IN THE WARNED AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ANZA
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO FLASH FLOODING...RAINFALL IS EXPECTED TO CAUSE DEBRIS
FLOWS IN RECENT BURN AREAS ACCORDING TO THRESHOLDS PROVIDED BY THE
USGS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3369 11671 3371 11652 3362 11648 3352 11636
3345 11646 3347 11663 3355 11673
$$
PALMER340
WGUS76 KSGX 292222
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
322 PM PDT THU AUG 29 2013
CAC065-292330-
/O.CON.KSGX.FF.W.0045.000000T0000Z-130829T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE CA-
322 PM PDT THU AUG 29 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM PDT FOR SOUTH
CENTRAL RIVERSIDE COUNTY...
AT 400 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS REDEVELOPING OVER THE SAME AREA NEAR THE
JUNCTION OF HIGHWAYS 74 AND 371. HEAVY RAIN FALL AS WELL AS FLASH
FLOODING AND ROCK SLIDES WILL BE POSSIBLE IN THIS AREA. HOURLY
RAINFALL RATES ARE ESTIMATING 1 INCH IN THE LAST HOUR...WITH STORM
TOTAL ESTIMATES OVER 2.5 INCHES SINCE AROUND 130 PM THIS AFTERNOON.
HEAVY RAIN PRODUCING FLASH FLOODING OVER THE WARNED AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ANZA
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3369 11671 3371 11652 3362 11648 3352 11636
3345 11646 3347 11663 3355 11673
$$
PALMER782
WGUS76 KSGX 292327
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
427 PM PDT THU AUG 29 2013
CAC065-292334-
/O.EXP.KSGX.FF.W.0045.000000T0000Z-130829T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE CA-
427 PM PDT THU AUG 29 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 430 PM PDT FOR SOUTH
CENTRAL RIVERSIDE COUNTY...
THUNDERSTORMS ARE WEAKENING OVER HIGHWAY 74 AND 371 THIS
AFTERNOON...WITH JUST LIGHT TO MODERATE SHOWERS. THEREFORE...THE
FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 430 PM.
HOWEVER...ROCKS IN THE ROADWAY HAVE BEEN REPORTED...AND DRY WASHES
AND CREEKS IN THESE AREAS WILL LIKELY BE RUNNING HIGH THROUGH THIS
EVENING.
LAT...LON 3369 11671 3371 11652 3362 11648 3352 11636
3345 11646 3347 11663 3355 11673
$$
PALMERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 1:20 PM PDT, 18 minutes earlier.
Area forecast discussion, Aug 29, 1:20 PM PDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
120 PM PDT THU AUG 29 2013
.SYNOPSIS...
A BROAD SUBTROPICAL HIGH OVER THE CENTRAL PART OF THE COUNTRY WILL
STEER MONSOONAL MOISTURE ACROSS SOUTHERN CALIFORNIA THROUGH THE
WEEKEND BRINGING WARM AND HUMID CONDITIONS. SHOWERS AND ISOLATED
THUNDERSTORMS WILL SPREAD OVER THE AREA TODAY AND MAY LINGER
OVERNIGHT BEFORE REDEVELOPING BACK OVER THE MOUNTAINS AND DESERTS ON
FRIDAY. LOCALLY HEAVY RAIN AND FLASH FLOODING IS POSSIBLE. CLOUDS
WILL BE ABUNDANT THROUGH FRIDAY...THEN GRADUALLY THIN SATURDAY AS
A WEAK TROPICAL WAVE PASSES. SOME DRYING AND REESTABLISHMENT OF A
MARINE LAYER IS LIKELY NEXT WEEK WITH SLIGHTLY BETTER ONSHORE FLOW
BUT HIGH PRESSURE ALOFT WILL KEEP THE WEATHER WARM.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
NUMEROUS SHOWERS AND THUNDERSTORMS WERE IN PROGRESS EARLY THIS
AFTERNOON OVER AREAS OF THE CWA. EASTERLY FLOW ALOFT HAD ALLOWED
SOME TO MOVE WESTWARD OVER THE VALLEYS TOWARD THE COAST. SFC
PRESSURE GRADIENTS WERE NEUTRAL TO THE DESERTS SO THERE WAS LITTLE
SEA BREEZE. SFC WINDS WERE EASTERLY AT 10-20 MPH OVER THE FAR INLAND
PORTIONS OF THE SAN DIEGO COUNTY VALLEYS SUPPORTING SFC CONVERGENCE
IN THE VALLEYS. IT WAS WARM AND QUITE HUMID WITH TEMPS IN THE 80S
AND 90S AND DEWPOINTS WELL INTO THE 60S WEST OF THE MTNS AND IN THE
70S IN THE LOWER DESERTS.
THE VERY HIGH PW OVER THE DESERTS SUPPORT VERY HEAVY RAINFALL RATES
IN THUNDERSTORMS THAT DEVELOP THERE AND OVER THE MOUNTAINS AS OUR
ATMOSPHERE BECOMES MORE TROPICAL. ANOTHER CONCERN WILL BE GUSTY
OUTFLOW WINDS OVER THE DESERTS AND ADJACENT MOUNTAIN SLOPES. THE
ONLY LIMITING FACTOR FOR CONVECTION AT THIS POINT LOOKS TO BE THE
ABUNDANCE OF HIGHER CLOUDS. CONVECTION HAS BEEN ACTIVE ALL MORNING
OVER NORTHERN BAJA...AND WAS SPREADING NW INTO THE LOWER DESERTS AT
1 PM PDT THE CWA. A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS
EVENING FOR THE DESERTS...MOUNTAINS...AND VALLEYS. PLEASE SEE
LAXFFASGX.
MODELS ARE TRACKING...AND WATER VAPOR IMAGERY CONFIRMS A WEAK
TROPICAL WAVE OVER NW MEXICO THAT WILL MOVE NW AROUND THE PERIPHERY
OF THE MASSIVE SUBTROPICAL HIGH. AS THIS FEATURE APPROACHES TONIGHT
AND MOVES OVER THE REGION ON FRI...CLOUDS WILL INCREASE AND BECOME
MORE PERSISTENT. THERE WILL BE A CHANCE OF SHWRS/TSTMS ACCOMPANYING
THIS FEATURE OVERNIGHT AND ON FRI...BUT INTENSE CONVECTION MAY BE
SUBDUED FRI DUE TO THE LACK OF DAYTIME HEATING AND WEAK SUBSIDENCE
IN THE WAKE OF THE WAVE AXIS. CONTINUED WARM OVER THE WEEKEND WITH
DECREASING CHANCES OF PRECIP INTO LABOR DAY.
THE WELL DEVELOPED SUBTROPICAL HIGH CENTERED OVER THE MIDSECTION OF
THE COUNTRY WILL BE IN CONTROL OF OUR WEATHER THROUGH NEXT WEEK AS
IT MIGRATES SLOWLY WEST...AND THEN BACK TO THE EAST LATER IN THE
WEEK. HEIGHTS/THICKNESS WILL REMAIN ELEVATED...AND VARYING DEGREES
OF MONSOONAL MOISTURE WILL KEEP A CHANCE OF THUNDERSTORMS...MAINLY
IN THE MOUNTAINS AND DESERTS. ALONG THE COAST...SOME REDEVELOPMENT
OF THE MARINE LAYER SHOULD ALLOW AT LEAST AREAS OF MARINE STRATUS TO
BECOME REESTABLISHED OVER COASTAL AREAS...BUT WITH HIGH PRESSURE
ALOFT...LIMITED INLAND PENETRATION.
&&
.AVIATION...
282000Z...THROUGH 30/0100 UTC NUMEROUS SHRA WITH VSBY 4-6SM SCT TSTM
WITH VSBY 2SM +SHRA GR...SCT BASES 2000 FT MSL...BKN BASES 6000 FT
MSL...BKN-OVC LAYERS BETWEEN 10000-30000 FT MSL...ISOLD TOPS TO
FL500...FRZLVL 15000 FT MSL. MOGR MIXED ICG. MTNS OBSCD IN CLDS/WX.
AFTER 30/0100 UTC...SHRA/TSTM ENDING OVER LAND AREAS BUT CONTG OVER
WATER...OTRW SCT CLDS BELOW 10000 FT MSL AND BKN-SCT CLDS BETWEEN
10000 AND 25000 FT MSL.
&&
.MARINE...
THUNDERSTORMS HAVE BEGUN TO PUSH OFFSHORE SOUTH OF THE MOUTH OF THE
TIJUANA RIVER...EXPECTED TO BE OFFSHORE FROM SAN MATEO POINT
SOUTHWARD BY 1800 PDT THIS EVENING. OUTFLOW BOUNDARIES COLLIDING
WITH THE WANING SEA BREEZE MAY REGENERATE THUNDERSTORMS THROUGH
SUNSET...THEN INTERACTION BETWEEN SUBSEQUENT CELLS OUTFLOW
BOUNDARIES COLLIDING WITH THE SYNOPTIC SCALE SOUTHEAST FLOW MAY
CONTINUE THUNDERSTORM DEVELOPMENT THROUGH THE NIGHT. HAVE ISSUED A
MARINE WEATHER STATEMENT WHICH IS VALID THROUGH 11AM FRIDAY MORNING.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH UNTIL 10 PM PDT THIS EVENING FOR THE APPLE AND
LUCERNE VALLEYS...COACHELLA VALLEY...RIVERSIDE COUNTY
MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN
BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE...
SAN DIEGO COUNTY DESERTS...SAN DIEGO COUNTY MOUNTAINS...SAN
DIEGO COUNTY VALLEYS.
PUBLIC...JAD
AVIATION...BALFOUR
SEVERE WEATHER...HARRISON/TARDY/JJTHazardous weather outlook, Aug 29, 12:30 PM PDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 1230 PM PDT THU AUG 29 2013 CAZ048-050-055-056-058-060>062-300200- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 1230 PM PDT THU AUG 29 2013 ...FLASH FLOOD WATCH IN EFFECT FROM NOON PDT TODAY THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND FLASH FLOODING POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED SHOWERS AND THUNDERSTORMS FRIDAY. SMALLER CHANCE OF AFTERNOON THUNDERSTORMS SATURDAY AND AGAIN TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS REQUESTED FOR THIS AREA. JAD
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 12:25 PM PDT | Flash Flood Warning | SGX | San Bernardino | 5 hr |
| Aug 29, 1:02 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Aug 29, 1:29 PM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 5 hr |
| Aug 29, 1:36 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Aug 29, 2:38 PM PDT | Areal Flood Advisory | SGX | Orange, Riverside, San Bernardino, San Diego | 3 hr |
| Aug 29, 2:51 PM PDT | Severe Thunderstorm Warning | SGX | Riverside, San Bernardino | 24 min |
| Aug 29, 2:56 PM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.